Arkansas, 2003

Damaging Wind in Arkansas, August 19, 2003

August 19, 2003 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 19, 1:23 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 1:23 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
223 PM CDT TUE AUG 19 2003

.SHORT TERM...TONIGHT THROUGH FRIDAY...
ISSUES TO CONTEND WITH IN THE SHORT TERM WILL CONTINUE TO BE
TEMPERATURES AND HEAT INDEX VALUES...AND INCREASING RAIN CHANCES
WITH APPROACHING FRONTAL SYSTEM TOWARD THE END OF THE PERIOD.

H500 RIDGE WILL REMAIN IN PLACE ONE MORE DAY OVER THE CENTRAL UNITED
STATES. THIS WILL ALLOW FOR CONTINUED HOT TEMPERATURES...WITH
READINGS IN THE MID TO UPPER 90S EXPECTED ONCE AGAIN. DEWPOINTS WILL
AGAIN BE HIGH ENOUGH TO PRODUCE AFTERNOON HEAT INDEX VALUES FROM 105
TO 110 DEGREES OVER THE CENTRAL AND SOUTHERN ZONES ON WEDNESDAY. FOR
THIS REASON...OPTED TO EXTEND THE HEAT ADVISORY THROUGH WEDNESDAY
AFTERNOON FOR THE CENTRAL AND SOUTH.

MORE CLOUDS WILL BE PRESENT ON THURSDAY. SLIGHTLY LOWER DEWPOINTS
WILL ALLOW FOR LOWER HEAT INDEX VALUES. HEAT INDICES WILL STILL BE
ABOVE 100 DEGREES..THOUGH PROBABLY NOT HIGH ENOUGH TO WARRANT A HEAT
ADVISORY.

WIDELY SCATTERED DIURNAL CONVECTION WILL CONTINUE TO BE NOTED
THROUGH THURSDAY...AS PLENTY OF LOW LEVEL MOISTURE WILL INTERACT
WITH DAYTIME HEATING AND OUTFLOW BOUNDARIES LEFT OVER FROM
DISSIPATED STORMS. A FEW ISOLATED STORMS COULD BECOME SEVERE...WITH
STRONG WINDS BEING THE PRIMARY THREAT.

AS UPPER RIDGE OVER THE EAST BREAKS DOWN...FRONT WILL PUSH INTO
ARKANSAS FROM THE PLAINS LATE THURSDAY/EARLY FRIDAY. HOWEVER...WITH
SURFACE HIGH IN THE GULF...SYSTEM WILL NOT MAKE MUCH PROGRESS.
THUS...RAIN CHANCES WILL BE GREATEST ON FRIDAY. TEMPERATURES WILL BE
A LITTLE MORE TOLERABLE. 57.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
FRONT WILL MAKE SLOW PROGRESS THROUGH SATURDAY. WILL KEEP A CHANCE
OF SHOWERS IN FOR FRIDAY AND A SLIGHT CHANCE FOR SATURDAY...THEN
TAPERING OFF SATURDAY NIGHT. HIGH PRESSURE WILL THEN MOVE INTO THE
AREA SATURDAY NIGHT AND SUNDAY.

THE FRONT WILL STALL JUST SOUTH OF ARKANSAS. BY MONDAY THE GFS
BRINGS THE FRONT BACK TO THE NORTH. WITH A RETURN OF GULF
MOISTURE...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN
FOR TUESDAY. 51.

FCSTID = 57/51
HRO   73  93  72  90 /  20  20  20  30
LIT   75  96  74  94 /  20  20  20  30
HOT   75  96  74  94 /  20  20  20  20
PBF   74  96  74  94 /  20  20  20  20

.LZK...HEAT ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES
ARZ021>022...ARZ030>034...ARZ037>047...ARZ052>057...ARZ062>069.
Hazardous weather outlook, Aug 19, 4:37 AM CST, 10 hours 2 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR PARTS OF CENTRAL AND SOUTH
ARKANSAS. HIGH HUMIDITY AND HIGH TEMPERATURES WILL COMBINE ONCE MORE
TO PRODUCE HEAT INDEX READINGS BETWEEN 105 AND 115 OVER MUCH OF
CENTRAL AND SOUTH ARKANSAS THIS AFTERNOON. HEAT-RELATED WEATHER
HAZARDS CAN BE EXPECTED THIS AFTERNOON WITH THESE HOT CONDITIONS.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE STATE
TODAY AND EARLY TONIGHT...ALTHOUGH NO STORMS ARE EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONLY WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE STATE WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL
BE APPROACHING ARKANSAS DURING THE MIDDLE PART OF THE WEEK. IT IS
FORECAST TO ENTER ARKANSAS LATE THURSDAY OR EARLY FRIDAY MORNING.
SINCE THE FRONT WILL BE CROSSING THE STATE DURING THE NIGHT...NO
HAZARDOUS WEATHER IS EXPECTED WITH THE PASSAGE OF THE COLD FRONT.
SOMEWHAT COOLER AND DRIER AIR WILL COVER THE STATE AFTER THE FRONT
MOVES ACROSS ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

The radar

The Little Rock radar (KLZK), 12 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
August 19, 2:39 PM CST
Where
Pulaski County, Little Rock
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -92.283

Thunderstorm winds downed some power lines in the southwest part of Little Rock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332980.